So what are we worried about here. The one feared complication of injectable fillers is vascular occlusion, or clogging near an artery or vein.
Vascular occlusion will happen immediately or within minutes of being treated with fillers. The skin might become splotchy, or might become pale, numb or “tingly”.
In these instance tell your injector immediately. It can happen several hours after the injection, when the vessel finally becomes occluded, but that is rare.
So what should I do?
If this were to occur, it’s important to call and see your injector immediately. Treatments such as injectable hyaluronidase can dissolve the filler. Another option is topical nitro paste to dilate the blood vessels.
Now what could this also be confused with? Well, for one sometimes we use numbing agents to help prevent any pain during the injection. And fillers also typically have lidocaine within it. So it’s important to differentiate between intended and unintended numbness.
Additionally there maybe some paleness around the injection because the injection is superficial. Typically this gives a bluish hue.
Finally the local anesthetic that is injected or topically applied might have some vasoconstrictor agents in it. These can temporarily blanch tissues or make them pale.
What happens if I don’t treat vascular occlusion?
If vascular occlusion goes untreated, permanent discoloration of injected area and distribution of the vessel might happen.
More serious implications: Patients compromise of blood vessels that can result in skin death. This in turn can lead to scarring.
Is this fairly common?
The risks of fillers are minimal – less than 1% of patients experience this reactions!
But the consequence of it happening and going untreated can be devastating. This is why patients should work with a qualified injector. The common signs of a qualified injector are a physician that demonstrates a greater understanding of facial anatomy and facial aesthetics. An experienced injector always checks to make sure they have not punctured a vessel before injecting.
Keep in mind this is an extremely rare complication, one that I have never seen in my own practice. But it is a potential risk, which is why we are talking about it. If you have any questions about injectables don’t hesitate to email our team at firstname.lastname@example.org